Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS El Paso, TX

July 8, 2008Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 8, 2008, 7:05 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2008, 7:05 PM MDT (01:05 UTC)
Expired
Jul 8, 2008, 9:00 PM MDT
In force
115 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 13 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:20 PM MDTFLASH FLOODEl Paso, TXTHE NORTHEAST AND WEST PORTIONS OF EL PASO RECEIVED 2 TO ALMOST 3 INCHES OF RAIN WITHIN AN HOUR, RESULTING IN MAJOR STREET FLOODING AND FLOODING OF BUILDINGS. SEVERAL STREETS WERE CLOSED AND ONE APARTMENT COMPLEX WAS EVACUATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 090105
FFWEPZ
NMC013-TXC141-090300-
/O.NEW.KEPZ.FF.W.0004.080709T0105Z-080709T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
705 PM MDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITIES OF...SUNLAND PARK...CHAPARRAL...
  NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITIES OF...ANTHONY...FORT BLISS...EL PASO...
  CANUTILLO...

* UNTIL 900 PM MDT/1000 PM CDT/

* AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.  SOME AREAS 
NEAR MESA STREET IN EL PASO AND IN THE NORTHEAST SECTION HAVE 
REPORTED FLOODING. ADDITIONAL RAINFALL OF UP TO TWO INCHES ARE 
POSSIBLE IN THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EL PASO 
SUNLAND PARK AND SANTA TERESA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF ARROYOS 
...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER 
DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. TURN AROUND DONT DROWN.

LAT...LON 3209 10678 3203 10638 3172 10637 3172 10640
      3175 10643 3173 10650 3178 10656 3177 10668
      3180 10675

$$

MACBLAIN
1 follow-up statement
000 
WGUS74 KEPZ 090207
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
807 PM MDT TUE JUL 8 2008

NMC013-TXC141-090300-
/O.CON.KEPZ.FF.W.0004.000000T0000Z-080709T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-DONA ANA NM-
807 PM MDT TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM
CDT/ FOR SOUTHEASTERN DONA ANA AND NORTHWESTERN EL PASO COUNTIES...

AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WHICH HAVE PRODUCED FLOODING OVER PORTIONS OF WEST AND 
NORTHEAST EL PASO HAVE WEAKENED. RAINFALL AMOUNTS OF NEAR 3 INCHES 
HAVE BEEN REPORTED IN THE NORTH MESA STREET AREA.  

THE ARE SOME ADDITIONAL UPSTREAM SHOWERS HOWEVER THOSE APPEAR TO BE 
WEAKENING AS THEY APPROACH THE RAIN COOLED AIR IN THE WARNED AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF ARROYOS...
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER 
DRAINAGE AREAS AND LOW LYING SPOTS. NEVER DRIVE INTO FLOODED ROADS 
OR UNDERPASSES.  TURN AROUND - DONT DROWN.

LAT...LON 3209 10678 3203 10638 3172 10637 3172 10640
      3175 10643 3173 10650 3178 10656 3177 10668
      3180 10675

$$
MACBLAIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:09 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 8, 2:09 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
209 PM MDT TUE JUL 8 2008

.SYNOPSIS...
VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS FOR THROUGH FRIDAY. LOCALLY HEAVY RAIN FALL IS
POSSIBLE FROM THESE STORMS. DAY TIME TEMPERATURES WILL BE SEVERAL
DEGREES BELOW NORMAL THE NEXT FEW DAYS. SOMEWHAT DRIER CONDITIONS
WILL BE POSSIBLE BY THE WEEKEND WITH AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS CONTINUING.

&&

.DISCUSSION...
SATELLITE IMAGERY INDICATES A DEEP PLUME OF MOISTURE FROM THE
SOUTH CONTINUES TO STREAM OVER THE REGION. HIGH PRESSURE EAST OF
THE AREA HAS SET UP A DEEP AND MOIST SOUTHERLY FLOW ALOFT THAT
CONTINUES TO FUNNEL MOISTURE INTO THE REGION. FORECAST MODELS
PROJECT PRECIPITABLE WATER VALUES BETWEEN 1.4 AND 1.7 INCHES
THROUGH EARLY FRIDAY WHICH IS BETWEEN 130 AND 180 PERCENT OF
NORMAL FOR THIS TIME OF YEAR. THIS MOIST AIR MASS WILL FUEL
SCATTERED RAIN SHOWERS AND THUNDERSTORMS THAT COULD PRODUCE HEAVY
RAINFALL. FLASH FLOODING MAY BECOME AN ISSUE FOR AREAS THAT SEE
REPEATED HEAVY RAIN EVENTS AS THE GROUND BECOMES SATURATED. POORLY
DRAINED AREAS WILL BEGIN TO SEE PONDING OF WATER AND FULL
DRAINAGES OVER THE NEXT COUPLE OF DAYS. THE MOIST ATMOSPHERE WILL
ALSO ALLOW RAIN TO CONTINUE THROUGH NIGHT. WILL KEEP THE MENTION
OF RAIN AND THUNDERSTORMS PRIMARILY AT THE HIGH END OF SCATTERED
NEAR A 50 PERCENT CHANCE AS SOME LOCATIONS WILL NOT SEE MEASURABLE
ON ONE DAY BUT COULD THE NEXT.

SOMEWHAT DRIER CONDITIONS MAY OCCUR LATE FRIDAY AND THE WEEKEND AS
HIGH PRESSURE ALOFT RE-STRENGTHENS SLIGHTLY AND THE PLUME SHIFTS
MORE TO THE WEST. THAT SAID...THE ATMOSPHERE WILL REMAIN WET
ENOUGH FOR AT LEAST ISOLATED AFTERNOON AND NIGHT TIME
THUNDERSTORMS. PRECIPITABLE WATER VALUES WILL DROP TO BETWEEN 1.1
AND 1.3 INCHES DURING THAT PERIOD WITH MODERATE RAIN AMOUNTS STILL
POSSIBLE. REDUCED MOISTURE WILL LEAD TO A SLIGHT INCREASE IN DAY
TIME TEMPERATURES FOR THE WEEKEND...BACK TO NEAR NORMALS. THE
BEGINNING OF NEXT WEEK STILL LOOKS ACTIVE WITH THE LOCATION OF
THE MOISTURE PLUME A FACTOR IN WHERE THE HEAVIEST RAINFALL WILL
OCCUR.

&&

.AVIATION...VALID 09/00Z-10/00Z...
VFR THROUGH THE PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS MAY
PRODUCE LOCAL MVFR TO IFR CONDITIONS. ERRATIC WINDS NEAR STORMS
SHOULD BE EXPECTED.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL CONTINUE AS THE ATMOSPHERE REMAINS
MOIST. WINDS WILL BE ERRATIC AND GUSTY NEAR STORMS...OTHERWISE
EXPECT LIGHT WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  86  68  87  70 /  40  50  50  50  40
SIERRA BLANCA TX        63  81  62  82  64 /  40  50  50  50  40
LAS CRUCES              66  86  65  87  67 /  40  50  50  50  40
ALAMOGORDO              63  84  62  85  64 /  50  50  50  50  40
CLOUDCROFT              45  61  45  62  49 /  50  60  50  50  40
TRUTH OR CONSEQUENCES   63  84  62  85  64 /  40  50  50  50  40
SILVER CITY             56  76  56  77  59 /  40  50  50  50  40
DEMING                  64  86  63  87  65 /  40  50  50  50  40
LORDSBURG               65  85  64  86  66 /  40  50  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/23
Hazardous weather outlook, Jul 8, 12:11 PM MDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1211 PM MDT TUE JUL 8 2008

NMZ022>025-030>032-TXZ055-056-091815-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1211 PM MDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY THROUGH
TONIGHT. VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN LOCALLY
HEAVY RAINFALL FROM SOME OF THE STORMS. MINOR LOCALIZED FLOODING
MAY OCCUR NEAR SOME OF THE HEAVIER RAIN FALL. SMALL HAIL AND
STRONG WIND GUSTS WILL ALSO BE POSSIBLE FROM THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY MOIST AND ACTIVE PATTERN WILL CONTINUE THROUGH FRIDAY.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME MINOR FLOODING
POSSIBLE. POORLY DRAINED AREAS MAY SEE INCREASED INCIDENCES OF
PONDING AND FULL DRAINAGES AS RAINFALL OCCURS OVER THE SAME AREA
MULTIPLE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Jul 8, 2:00 PM MDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
200 PM MDT TUE JUL 8 2008

NMZ022>025-030>032-TXZ055-056-082300-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
HUDSPETH TX-EL PASO TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
200 PM MDT TUE JUL 8 2008

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN EXPECTED AGAIN THIS
AFTERNOON AND EVENING...

A VERY MOIST MONSOONAL PATTERN CONTINUES OVER THE BORDERLAND THIS
AFTERNOON.  SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON AND EVENING...SOME PRODUCING RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES...WIND GUSTS TO 55 MPH AND SMALL HAIL.  LOCAL FLOODING IS
POSSIBLE ON AREA ROADS AND ARROYOS.

NEVER DRIVE INTO FLOODED ROADS...TURN AROUND...DONT DROWN.

MACBLAIN
Special weather statement, Jul 8, 5:00 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
500 PM MDT TUE JUL 8 2008

NMZ022>025-030>032-TXZ055-056-090300-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
HUDSPETH TX-EL PASO TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
500 PM MDT TUE JUL 8 2008

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN TO CONTINUE THIS
EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A VERY MOIST
MONSOONAL PATTERN CONTINUE TO DEVELOP OVER THE REGION THIS EVENING.
THUNDERSTORMS ARE DEVELOPING MAINLY OVER THE MOUNTAINS AND ALONG
OUTFLOWS FROM PREVIOUS THUNDERSTORMS.  WEAK UPPER LEVEL STEERING
CURRENTS ARE RESULTING IN ONLY SLOW AND ERRATIC MOTION OF THESE
STORMS.

LOCAL RAINFALL AMOUNTS IN EXCESS OF TWO INCHES...WIND GUSTS TO 55
MPH AND SMALL HAIL ARE POSSIBLE WITH ANY STORMS THROUGH
MID-EVENING.  LOCAL FLOODING IS POSSIBLE ON AREA ROADS AND ARROYOS.

NEVER DRIVE INTO FLOODED ROADS...TURN AROUND...DONT DROWN.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:25 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr
Jul 8, 8:55 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 9, 5:01 AM MDTFlash Flood WatchEPZ19 hr
Jul 9, 9:57 AM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 9, 11:44 AM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 9, 1:47 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 9, 1:58 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 9, 3:03 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.